Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 243, NWS Albuquerque, NM

September 24, 2004Harding County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 24, 2004, 8:00 PM MDT for Harding County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2004, 8:00 PM MDT (02:00 UTC)
Expired
Sep 24, 2004, 9:00 PM MDT
In force
60 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Harding County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
575 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 250200
SVRABQ
NMC021-250300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
800 PM MDT FRI SEP 24 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HARDING COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 900 PM MDT

* AT 758 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES WEST OF YATES...OR ABOUT 26 MILES NORTH
  OF MOSQUERO...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YATES AROUND 835 PM MDT...

HAIL UP TO NICKEL SIZE HAS BEEN REPORTED 6 MILES EAST OF MILLS WITH 
THIS STORM AT 754 PM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3619 10401 3618 10399 3617 10380 3606 10379
      3612 10433 3622 10432 3622 10408 3623 10407
      3623 10400

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:35 PM MDT, 5 hours 25 minutes earlier.

Area forecast discussion, Sep 24, 2:35 PM MDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT FRI SEP 24 2004

.DISCUSSION...LATEST RADAR IMAGERY SHOWING STRONG CELLS ACROSS
PORTIONS OF THE EAST CENTRAL PLAINS. SPEED SHEAR ISNT THERE BUT
DIRECTIONAL SHEAR AND HIGH DEWPOINTS PRODUCING PSUEDO SUPER CELL
LIKE STRUCTURE. EXPECT THE STRONG STORMS TO LAST THROUGH THE MID
EVENING HOURS BEFORE THE ATMOSPHERE STABILIZES SOMEWHAT. ELSEWHERE
GETTING SOME LATE START DEVELOPMENT OVER THE SOUTHWEST MOUNTAINS
AND CENTRAL MOUNTAINS. AS THE ATMOSPHERE MOISTENS LOOK FOR THE
ACTIVITY TO SLOWLY SPREAD NORTHWARD ALTHOUGH STORM MOTION WILL
REMAIN TO THE EAST. RETURN FLOW WILL CONTINUE TO INTENSIFY ACROSS
SOUTHEASTERN AREAS THIS EVENING. LOW CLOUDS WILL OVERSPREAD THE
REGION ONCE AGAIN WITH EVEN A STRONGER MOISTURE PUSH. BETTER CHANCE
FOR PATCHY FOG DEVELOPMENT OVERNIGHT DUE TO HEAVY RAINER POTENTIAL.
THUS WILL INCLUDE THE MENTION IN THE FORECAST FOR SE AREAS.

BOTH GFS AND TO A LESSER EXTENT MESO ETA GIN UP A CONVECTIVE VORTICE
LATER TONIGHT IN THE VICINITY OF THE SOUTH CENTRAL MOUNTAINS.
INHERITED PACKAGE REFLECTED THIS AND DIDNT REALLY CHANGE THE
INTEGRITY OF THE POP FIELD FOR SATURDAY. STILL LIKE THE LIKELY POPS
FOR ALONG THE CENTRAL MOUNTAINS AND ADJACENT HIGH PLAINS. IF THE GFS
IS RIGHT...THE LOW CLOUDS WHICH WILL BE HARD TO BREAK WONT REALLY
IMPEDE CONVECTIVE DEVELOPMENT. HOWEVER I DONT KNOW IF I CAN BUY THE
SUPER VORT THE GFS SPINS UP THUS WONT GO GANGBUSTERS WITH THE POP
FIELD. SYNOPTICALLY SPEAKING THERMAL TROUGH PUSHES WESTWARD THUS THE
BETTER LI/S AND LAPSE RATES PUSH TOWARDS THE WEST. WITH AN INCREASE
IN LOW LEVEL MOISTURE EXPECT BETTER COVERAGE ACROSS THE WEST AND
NORTH SATURDAY VS TODAY. AS FAR AS SATURDAY NIGHT...TWEEKED THE
GRIDS TO REFLECT BETTER COVERAGE AND INTENSITY ACROSS SC AND SE
AREAS. INSTABILITY REMAINS INTO SUNDAY AND WITH RESIDENT MOISTURE
IN PLACE MOST OF THE FORECAST AREA...AIR MASS THUNDERSTORMS ARE
EXPECTED. KEPT THE HIGHER POP AREAS SOUTH AND EAST HOWEVER HAVE TO
WATCH THE GFS SOLUTION FOR NORTHERN AREAS WHERE SOME DEFORMATION
DEPICTED ACROSS THE MIDDLE LEVELS.

MONDAY AND TUESDAY LOOK TO BE SIMILAR DAYS WITH THE WEATHER
REMAINING UNSETTLED AS COMBO OF MOISTURE AND INSTABILITY AIDS IN AT
LEAST ISOLATED THUNDERSTORM DEVELOPMENT FAVORING THE MOUNTAINS.
JUST DONT SEE ANY SIGNIFICANT DRY AIR MASSES DRY OUT THE LOW TO MID
LEVELS.

UK/ECMWF AND GFS RATHER SIMILAR IN THEIR SOLUTIONS FOR WEDNESDAY
WITH THE INITIAL LOW PUSHING INTO SOUTHERN CALIFORNIA. THIS WILL
START THE SUCKING SOUND FROM THE SOUTH. TRANSLATION SPEED ALWAYS AN
ISSUE WITH THESE TYPES OF FEATURES...ESPECIALLY WHEN THE POLAR JET IS
EXPECTED TO BE LOCATED OVER CANADA. THUS I LIKE THE GFS SOLUTION
FOR THE LATTER PERIODS AS THE GFS IS DEPICTING A SLOWER PROGRESSION.
WITH THAT SLOWER PROGRESSION WILL COME COPIOUS AMOUNTS OF MOISTURE
TO WORK WITH. IN THIS SITUATION DONT BELIEVE WIND DYNAMICS AND
MOISTURE WILL BE THE LIMITING FACTOR...JUST HOPE WE WILL HAVE ENOUGH
THERMAL DYNAMICS. HAVE A SNEAKING SUSPICION THAT THIS WILL BE A GOOD
AREAWIDE EVENT ESPECIALLY FAVORING THE CENTRAL MOUNTAIN CHAIN DUE TO
AN UPSLOPE COMPONENT. DIDNT REALLY CHANGE THE POP FIELDS ALL THAT
MUCH BUT EXPECT AS TIME GOES ON THEY WILL BE INCREASED. JBW

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 045/075 047/075 045 50022
GALLUP.................... 038/074 040/073 041 50022
GRANTS.................... 039/072 041/073 042 50143
GLENWOOD.................. 050/079 051/080 052 50234
CHAMA..................... 030/063 031/066 035 50143
LOS ALAMOS................ 045/063 041/068 044 50253
RED RIVER................. 031/055 034/062 033 50253
TAOS...................... 035/061 037/068 040 50253
SANTA FE.................. 044/064 044/069 045 50253
SANTA FE AIRPORT.......... 046/066 046/072 047 50254
ESPANOLA.................. 041/069 044/074 044 50253
ALBUQUERQUE HEIGHTS....... 054/071 054/074 054 50154
ALBUQUERQUE VALLEY........ 050/072 048/076 051 50154
ALBUQUERQUE FOOTHILLS..... 052/068 051/073 051 50154
ALBUQUERQUE WEST MESA..... 054/072 052/075 052 50154
SOCORRO................... 049/075 053/077 054 50355
SANDIA PARK/CEDAR CREST... 047/063 044/067 047 50455
MORIARTY/ESTANCIA......... 044/068 041/072 043 50466
CARRIZOZO................. 055/069 050/075 050 50455
RUIDOSO................... 045/059 045/068 045 50566
RATON..................... 044/062 041/068 043 50452
LAS VEGAS................. 045/060 043/067 045 50465
ROY....................... 050/068 045/072 047 50443
CLAYTON................... 051/068 049/073 053 50432
SANTA ROSA................ 053/068 050/074 051 50465
TUCUMCARI................. 057/071 052/074 052 50445
FORT SUMNER............... 054/071 054/073 052 50456
CLOVIS.................... 060/071 055/073 053 50446
PORTALES.................. 060/071 055/073 053 50446
ROSWELL................... 062/072 056/073 055 50556
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

50
Hazardous weather outlook, Sep 24, 6:00 AM MDT, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI SEP 24 2004

NMZ001>021-026-251200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT FRI SEP 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...AN ISOLATED
STRONG THUNDERSTORM IS POSSIBLE OVER CHAVES AND ROOSEVELT COUNTIES
THIS AFTERNOON OR EVENING. WIND GUSTS TO 50 MPH AND HAIL CLOSE TO
THREE QUARTERS OF AN INCH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 6:55 PM MDTSevere Thunderstorm WarningABQHarding65 min
Sep 24, 11:10 PM MDTFlash Flood WarningABQChaves110 min
Sep 24, 11:16 PM MDTSevere Thunderstorm WarningABQChaves59 min
Sep 25, 1:00 AM MDTFlash Flood WarningABQChaves2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.